Tornadoes · United States · South Dakota · 2017

EF0 tornado, Oelrichs, South Dakota, August 26, 2017

This EF0 tornado ran 0.7 miles across Fall River County on August 26, 2017, touching down at 3:20 PM MDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 26, 2017
Touchdown
3:20 PM MDT (21:20 UTC)
Lifted
3:21 PM MDT (21:21 UTC)
On the ground
1 minutes
Path length
0.7 miles (1.1 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Fall River County
Touchdown point
43.059, -103.296
Lift-off point
43.055, -103.284
Record number
1708261520-01

What the Weather Service recorded

A thunderstorm became severe over far southern Fall River County and produced a brief rope tornado south of Oelrichs near the Nebraska border.

Tree damage occurred near the intersection of East Ardmore and Harmony Roads.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 20:11 UTC and running to 01:25 UTC.

Issued (UTC)ExpiredProductOffice
20:11 UTC01:25 UTCSevere Thunderstorm WatchUNR
20:47 UTC21:45 UTCSevere Thunderstorm WarningUNR
21:28 UTC22:01 UTCSevere Thunderstorm WarningUNR
21:30 UTC21:47 UTCTornado WarningUNR

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Aug 26, 2:57 PM MDT, 23 minutes earlier.

Area forecast discussion, Aug 26, 2:57 PM MDT, 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
257 PM MDT Sat Aug 26 2017

.DISCUSSION...(This Evening Through Saturday)
Issued at 257 PM MDT Sat Aug 26 2017

Current surface analysis shows cold front now across far western
SD to southeast WY, moving southeastward. Upper level analysis
shows northwesterly flow across the region, with an embedded
shortwave disturbance moving southeast across the western Dakotas.
Strong to severe storms have developed over the eastern slopes of
the Black Hills early this afternoon, moving south- southeast
across parts of southwest SD. Other activity is beginning to
develop over the rest of western SD. Temps are mostly in the 80s
to around 90 degrees, except cooler across rain soaked areas.
Winds are north-northwest behind the cool front, south to
southeast ahead of it.

Active weather will continue across mainly western SD over the next
few hours as showers and storms move southeast across western SD,
where MLCAPE of 1000 to 2000 j/kg resides near and ahead of the cold
front. A severe thunderstorm watch is in effect through the early
evening for much of western and south central SD, with large hail
and eventually strong wind gusts the main threats. Activity will end
from northwest to southeast across the area later this evening and
overnight.

Sunday will be sunny and warm with highs in the 80s, 70s over the
Black Hills. Winds will be northerly early, switching to the east
and southeast in the afternoon and early evening. Next week still
looks to be warm and mainly dry as ridge builds north across the
western US. Isolated storms could return by late in the week,
especially across the Black Hills area. Temperatures will be near to
slightly above average.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1156 AM MDT Sat Aug 26 2017

Another round of thunderstorms expected this afternoon, esp from
the Blkhls eastward. Local MVFR-IFR conds, hail, and gusty winds
possible in TS. VFR conditions expected late tonight as
thunderstorms push to the east. Some thunder may linger in south
central SD into early Sunday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...15
Hazardous weather outlook, Aug 26, 6:02 AM MDT, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
602 AM MDT Sat Aug 26 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071-
271300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook-
602 AM MDT Sat Aug 26 2017 /702 AM CDT Sat Aug 26 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms today. Severe thunderstorms
will be possible with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>056-058-271300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
602 AM MDT Sat Aug 26 2017

This Hazardous weather outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

JC

In the hours before

Local storm report, Aug 26, 1:33 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
133 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             4 NE ROCKERVILLE        44.00N 103.31W
08/26/2017  E1.50 INCH       PENNINGTON         SD   NWS EMPLOYEE

            QUARTER SIZE TO PING PONG SIZE HAIL

0131 PM     HAIL             5 WNW HERMOSA           43.86N 103.30W
08/26/2017  E1.50 INCH       CUSTER             SD   TRAINED SPOTTER

            PEA SIZE TO MARBLE SIZE HAIL MOSTLY WITH A FEW PING
            PONG SIZE HAIL MIXED IN.

&&

AFOSCATO
Local storm report, Aug 26, 1:43 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
143 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             5 WNW HERMOSA           43.86N 103.30W
08/26/2017  E2.00 INCH       CUSTER             SD   TRAINED SPOTTER

            HAIL COVERING GROUND

0138 PM     HAIL             6 ENE CENTER LAKE       43.84N 103.33W
08/26/2017  M1.50 INCH       CUSTER             SD   TRAINED SPOTTER

            HAIL COVERING GROUND

&&

AFOSCATO
Local storm report, Aug 26, 2:06 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
206 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             5 NNW FAIRBURN          43.75N 103.24W
08/26/2017  M1.50 INCH       CUSTER             SD   TRAINED SPOTTER

            PEA TO PINGPONG SIZE HAIL

0155 PM     HAIL             4 NNW FAIRBURN          43.74N 103.25W
08/26/2017  M1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

AFOSCATO
Local storm report, Aug 26, 2:19 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
219 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             5 SSE RAPID CITY        44.01N 103.20W
08/26/2017  M1.50 INCH       PENNINGTON         SD   COCORAHS

&&

AFOSCATO
Local storm report, Aug 26, 2:22 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             5 NNW FAIRBURN          43.75N 103.24W
08/26/2017  M1.50 INCH       CUSTER             SD   TRAINED SPOTTER

            SECOND WAVE OF HAIL BEGAN AT 207PM... ENDED AT 217PM

&&

EAGAN
Special weather statement, Aug 26, 2:57 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
257 PM MDT SAT AUG 26 2017

SDZ013-014-031-032-073-262145-
Ziebach SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Haakon SD-Northern Meade Co Plains SD-
257 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAAKON...
SOUTHWESTERN ZIEBACH...EAST CENTRAL MEADE AND NORTHEASTERN PENNINGTON
COUNTIES UNTIL 345 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm over
Plainview, or 30 miles south of Faith, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Plainview, Bridger, Howes and Takini School.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
west central South Dakota.

LAT...LON 4450 10226 4468 10221 4464 10166 4437 10174
TIME...MOT...LOC 2057Z 282DEG 22KT 4458 10214

Rudge

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Rapid City, SD (KRAP), 12:00Z

9.3 hours before the tornado, 117 km from the path. August 26, 2017.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 69 joules per kilogram, CIN -227, lifted condensation level 2080 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-08-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 55 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-227 J/kg
Surface CAPE
250 J/kg
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Rapid City, SD (KRAP), 00:00Z

2.7 hours after it, 117 km from the path. August 27, 2017.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 184 joules per kilogram, CIN -182, lifted condensation level 2420 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-08-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -27 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-182 J/kg
Surface CAPE
784 J/kg
Mixed-layer LCL
2420 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Chadron (CDR), 29 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:20 UTC180° 10 kt
19:25 UTC200° 10 kt15
19:30 UTC200° 13 kt191017.6
19:35 UTC180° 10 kt
19:40 UTC200° 11 kt
19:45 UTC200° 13 kt19
19:50 UTC190° 13 kt1016.9
19:53 UTC9055190° 11 kt201016.9
19:55 UTC190° 8 kt
20:00 UTC190° 10 kt
20:05 UTC220° 8 kt
20:10 UTC200° 14 kt1017.3
20:15 UTC170° 11 kt1017.3
20:20 UTC160° 7 kt
20:25 UTC170° 11 kt16
20:30 UTC190° 11 kt1016.9
20:35 UTC160° 8 kt
20:40 UTC190° 11 kt
20:45 UTC170° 10 kt
20:50 UTC170° 10 kt161016.6
20:53 UTC9255150° 14 kt201016.6
20:55 UTC
21:00 UTC190° 13 kt
21:05 UTC
21:10 UTC170° 12 kt1016.3
21:15 UTC
21:20 UTC8955160° 15 kt1015.6VCTS
21:25 UTC
21:30 UTC8856170° 15 kt1015.6TS
21:35 UTC
21:40 UTC
21:45 UTC
21:50 UTC130° 15 kt1014.9
21:53 UTC8655120° 13 kt1015.2TS
21:55 UTC110° 13 kt
22:00 UTC
22:05 UTC7662 1016.9-TSRA
22:10 UTC 1017.3RA
22:15 UTC 1017.6+RA
22:20 UTC 1017.3-RA
22:22 UTC6960 1016.9-TSRA
22:25 UTC 1016.6-RA
22:30 UTC 1016.9-RA
22:35 UTC 1016.9
22:37 UTC6959 1016.9VCTS
22:40 UTC 1016.9
22:45 UTC 1016.9
22:50 UTC 1016.6
22:53 UTC6959 1016.6VCTS
22:55 UTC 1016.6
23:00 UTC 1016.6
23:05 UTC 1016.3
23:10 UTC 1016.3
23:11 UTC7457 1016.3
23:15 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Rapid City radar (KUDX), 124 km away, was scanning. The volume nearest the touchdown began at 21:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:16 UTCHAIL 18 E SmithwickFall River, SD
21:20 UTCTORNADO9 Ssw OelrichsFall River, SDBRIEF ROPE TORNADO TOUCHED DOWN AROUND 320 PM. SOME TREE DAMAGE NEAR INTERSECTION OF HARMONY AND ARDMORE ROADS.
21:34 UTCHAIL 0.8813 Nw Slim ButteOglala Lakota, SD

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are

The other tornadoes of August 26, 2017

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 262:10 AM CDTEF0Wharton, TX1.430
August 262:12 AM CDTEF0Fort Bend, TX0.130$30,000
August 264:30 AM CDTEF0Harris, TX1.030$100,000
August 265:00 AM CDTEF1Fort Bend, TX0.950$1.3 million
August 268:05 AM CDTEF0Brazos, TX0.220
August 2612:22 PM CDTEF0Cameron Parish, LA1.725$7,000
August 263:50 PM CDTEF1Harris, TX0.950$500,000
August 264:20 PM CDTEF0Harris, TX0.550$30,000
August 265:23 PM CDTEF0Wharton, TX0.530$50,000
August 268:15 PM CDTEF1Fort Bend, TX5.8100$2.0 million
August 269:19 PM EDTEF0Manatee, FL0.350$20,000
August 2612:00 AM CDTEF0Harris, TX0.030$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.